Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 71, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 14, 2008, 7:13 PM CDT for Callahan County, Texas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2008, 7:13 PM CDT (00:13 UTC)
- Expired
- May 14, 2008, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County Callahan County, TX
The radar
The Dyess AFB radar (KDYX), 30 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:15 PM CDT | TSTM WND GST 70 | 6 Nw Cross Plains, TX | ESTIMATE OF 70 MPH WIND GUSTS 10 MILES NORTHWEST OF CROSS PLAINS. |
| May 14, 7:15 PM CDT | HAIL 1.75 | 6 Nw Cross Plains, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 726 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KSJT 150014 TORSJT TXC059-150045- /O.NEW.KSJT.TO.W.0071.080515T0013Z-080515T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 713 PM CDT WED MAY 14 2008 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS... * UNTIL 745 PM CDT * AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF ATWELL...OR ABOUT 11 MILES SOUTH OF BAIRD...MOVING EAST AT 35 MPH. IN ADDITION TO THE TORNADO...HAIL UP TO THE SIZE OF BASEBALLS WILL ALSO BE POSSIBLE. * THE TORNADO IS EXPECTED TO BE NEAR... ATWELL AND CROSS PLAINS BY 730 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS. LAT...LON 3237 9912 3209 9913 3216 9949 3236 9946 TIME...MOT...LOC 0013Z 279DEG 31KT 3223 9932 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 3:29 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 14, 3:29 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 329 PM CDT WED MAY 14 2008 .SHORT TERM... MOST OF THE EFFORT TODAY PUT INTO THE COMPLICATED SHORT TERM THIS AFTERNOON. CONVECTION FROM EARLIER THIS MORNING LEFT A WORKED OVER AIR MASS...WHICH IS JUST NOW STARTING TO SHOW SIGNS OF DESTABILIZING...WITH CAPE VALUES RUNNING AROUND 1500 ACROSS THE CENTRAL COUNTIES TO PUSHING 2500 ACROSS THE SOUTHEAST. MEANWHILE...NEARLY STATIONARY FRONTAL BOUNDARY DRAPED FROM SOMEWHERE AROUND BROWNWOOD BACK TO SAN ANGELO AND THEN NORTHWEST TO MIDLAND. LIFT WITH THE UPPER LOW OUT ACROSS NEW MEXICO HAS GENERATED STORMS OUT ALONG THE TEXAS AND NEW MEXICO BORDER...AND EXPECT THAT BETWEEN A JET MAX THAT WILL ROUND THE BASE OF THE LOW AND MOVE INTO THE AREA...AND WHATS LEFT OF THE FRONTAL BOUNDARY...STORMS SHOULD START TO BECOME MORE WIDESPREAD ACROSS WEST CENTRAL TEXAS OVER THE NEXT HOUR OR TWO. HAVE SEEN BETTER SHEAR AND INSTABILITY...BUT BOTH ARE MORE THAN SUFFICIENT FOR SUPERCELLS. LARGE HAIL STILL LOOKS LIKE THE MAIN THREAT...BUT ANY STORMS THAT CAN CROSS OR TRACK ALONG THE FRONTAL BOUNDARY WILL HAVE AN INCREASED TORNADO THREAT AS WELL. STILL NOT ENTIRELY SURE HOW WELL THE AIR MASS WILL RESPOND ONCE THE STORMS GET GOING...IF NOTHING ELSE BECAUSE LOW LEVEL WIND FIELDS INCLUDING THE MOISTURE INFLOW REMAIN WEAK. WILL RUN CHANCE POPS PRETTY MUCH AREAWIDE FOR TONIGHT AND SEE HOW THE SITUATION DEVELOPS. ONCE THE UPPER LOW WEAKENS AND MOVES OUT LATER TONIGHT...COLD FRONT DROPS THROUGH THE REGION. POPS BEGIN TO DROP AND COOLER TEMPERATURES WITH QUITE A BIT OF CLOUD COVER WILL PREVAIL. .LONG TERM... UPPER TROUGH STILL OUT ACROSS THE AREA THROUGH THE WEEKEND...BUT PREFER THE GENERAL HANDLING OF THE SITUATION OF THE ECMWF TO THE GFS. THUS...WILL TRY TO LIMIT POPS TO JUST THE SOUTHWEST PORTIONS OF THE AREAS AS MUCH AS POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 54 75 53 76 / 40 10 10 10 SAN ANGELO 59 79 54 76 / 30 20 20 10 JUNCTION 61 79 56 79 / 30 20 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 07
Hazardous weather outlook, May 14, 2:13 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 213 PM CDT WED MAY 14 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-151915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 213 PM CDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST FROM SOUTHERN NEW MEXICO INTO THE TEXAS PANHANDLE THIS EVENING. AS THIS SYSTEM MOVES THROUGH THE AREA...THERE WILL BE A CHANCE OF SCATTERED THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY REACH SEVERE LIMITS...THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. LOCALLY HEAVY RAIN WILL BE ALSO BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS WEST CENTRAL TEXAS LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 14, 6:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST 3 NNE BRADY 31.18N 99.32W
05/14/2008 M69.00 MPH MCCULLOCH TX AWOS
WIND GUST OF 60 KTS RECORDED AT BRADY AIRPORT AWOS BEFORE
POWER WENT OUT.
&&
24Local storm report, May 14, 6:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG SW BRADY 31.13N 99.34W
05/14/2008 MCCULLOCH TX PUBLIC
REPORT OF SMALL TREE LIMBS DOWN IN BRADY.
&&
24Local storm report, May 14, 6:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
650 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL NW POTOSI 32.34N 99.69W
05/14/2008 E3.00 INCH TAYLOR TX BROADCAST MEDIA
REPORT OF 3.5 INCH HAIL IN POTOSI.
&&
24Local storm report, May 14, 6:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
656 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO 4 W BRADY 31.14N 99.40W
05/14/2008 MCCULLOCH TX LAW ENFORCEMENT
DAMAGE TO TREES NEAR BRADY LAKE.
&&
24Local storm report, May 14, 7:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL SSE EULA 32.34N 99.56W
05/14/2008 E2.75 INCH CALLAHAN TX AMATEUR RADIO
&&
24Local storm report, May 14, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
712 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 4 ESE ALGERITA 31.21N 98.79W
05/14/2008 E0.75 INCH SAN SABA TX TRAINED SPOTTER
&&
24The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:01 PM CDT | Tornado Warning | SJT | San Saba | 44 min |
| May 14, 7:33 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Menard | 42 min |
| May 14, 7:37 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 23 min |
| May 14, 7:50 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, Menard, Sutton | 55 min |
| May 14, 8:17 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 43 min |
| May 14, 8:51 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, San Saba | 24 min |
| May 14, 8:53 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 37 min |
| May 14, 8:56 PM CDT | Severe Thunderstorm Warning | SJT | San Saba | 49 min |
| May 14, 9:00 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, Mason | 60 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.